Alert archive / Arizona / Excessive Heat Warnings in 2012

Excessive Heat Warning 8, NWS Phoenix, AZ

June 17, 2012

NWS Phoenix, AZ issued this excessive heat warning at Jun 17, 2012, 2:00 PM MST. It took effect at Jun 18, 2012, 10:00 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2012, 2:00 PM MST (21:00 UTC)
In effect from
Jun 18, 2012, 10:00 AM MST
Expired
Jun 18, 2012, 8:00 PM MST
In force
10 hr
Issued by
NWS Phoenix, AZ

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this excessive heat warning went out at Jun 17, 10:10 AM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 17, 10:10 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1010 AM MST SUN JUN 17 2012

.SYNOPSIS...
HIGH PRESSURE WILL STRENGTHEN TODAY AND PERSIST INTO MONDAY...
WITH DAYTIME HIGHS REACHING...OR SLIGHTLY EXCEEDING...110 DEGREES
OVER MUCH OF THE LOWER DESERT. A SLIGHT CHANCE FOR AN AFTERNOON
THUNDERSTORM WILL EXIST OVER THE HIGHER TERRAIN EAST OF GLOBE TODAY.
ON TUESDAY...DAYTIME HIGHS SHOULD BE A FEW DEGREES LOWER AS A
WEATHER SYSTEM PASSES MAINLY TO OUR NORTH. HOTTER CONDITIONS WILL
RETURN BY WEDNESDAY...AS HIGH PRESSURE REBUILDS OVER THE AREA. A
MORE MOIST SOUTHEAST FLOW MAY DEVELOP BY NEXT WEEKEND AS THE CENTER
OF THE UPPER HIGH BECOMES CENTERED OVER THE CENTRAL PLAINS STATES
WHILE A LOW PRESSURE SYSTEM MOVES INTO THE PACIFIC NORTHWEST.

&&

.DISCUSSION...
VIS SAT CURRENTLY SHOWS MOSTLY CLEAR SKIES OVER THE ENTIRE FORECAST
AREA. THIS MORNINGS 12Z SOUNDING FOR KPSR SHOWS SEVERAL DEGREES OF
WARMING IN THE LAST 24 HOURS FROM 950 TO AROUND 650 MB. ALTHOUGH
SOME LOW LEVEL MOISTURE REMAINS IN THE AREA...AS INDICATED BY
MORNING DEWPOINTS IN THE MID TO UPPER 40S...SURFACE TEMPERATURES AT
MOST REPORTING STATIONS ACROSS THE REGION WERE AVERAGING 4 TO 5
DEGREES WARMER THAN THIS SAME TIME SATURDAY MORNING.

TODAY/S AFTERNOON HIGH TEMPS THEREFORE LOOK TO BE CONSIDERABLY
WARMER THAN YESTERDAY...WITH READINGS IN THE LOWER DESERTS
APPROACHING 115 IN SOME AREAS. AS HOT AS IT WILL BE TODAY...READINGS
ARE EXPECTED TO REMAIN SLIGHTLY SHY OF HEAT WARNING CRITERIA.

FORECAST PACKAGE WAS PRETTY MUCH ON TRACK. DID MAKE SOME MINOR
TWEAKS TO TEMPERATURE GRIDS. ELECTED TO RETAIN LOW SINGLE DIGIT POPS
OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY...THOUGH AM
EXPECTING ANY CONVECTION THAT DOES DEVELOP TO BE VERY ISOLATED.

&&

.PREV DISCUSSION...

ISSUED AT 450 AM MST SUN JUN 17 2012

UPPER LOW THAT PROMOTED MOISTURE INCREASE...SCATTERED THUNDERSTORMS
OVER SOUTHEAST AZ...AND BLOWING DUST OVER AND SOUTHEAST OF PHOENIX
SATURDAY AFTERNOON/EVENING WAS CENTERED ABOUT 425 MILES SOUTHWEST OF
SAN DIEGO...AND CONTINUED TO DRIFT SLOWLY TOWARD THE WEST.
CONSEQUENTLY... IT SHOULD NOT HAVE MUCH...IF ANY...INFLUENCE ON OUR
SENSIBLE WEATHER TODAY. RETAINED A SLIGHT CHANCE FOR AN AFTERNOON
THUNDERSTORM OVER THE HIGHER TERRAIN EAST OF GLOBE AS ABOVE NORMAL
PRECIPITABLE WATER (PW) SHOULD PERSIST OVER SOUTHEAST AND EAST
CENTRAL ARIZONA. HIGH PRESSURE ALOFT CENTERED OVER SONORA WILL
STRENGTHEN TODAY AND PERSIST THROUGH MONDAY...WITH MAX TEMPS
FORECAST TO RISE ANYWHERE FROM 5 TO 10 F OVER MUCH OF THE LOWER
DESERT TODAY...AND BE AT OR SLIGHTLY ABOVE 110 F BOTH DAYS...ONLY A
DEGREE OR TWO BELOW EXCESSIVE HEAT CRITERIA. RATHER STRONG JET
EXISTS ACROSS THE NORTHERN TIER OF STATES THIS MORNING...AND A
WEATHER DISTURBANCE MOVING EAST ALONG THE JET WILL TEMPORARILY
SUPPRESS THE CENTER OF THE UPPER HIGH FURTHER TO THE SOUTHWEST
MONDAY NIGHT INTO TUESDAY. FORECAST SOUNDINGS FOR TUESDAY SUPPORT A
DROP OF 3-5 F IN MAX TEMPS OVER SOUTH-CENTRAL AZ...AND 1-3 F OVER
FAR SOUTHEAST CAL AND SW AZ. STRENGTHENING PRESSURE GRADIENT IN
RESPONSE TO THE AFOREMENTIONED WEATHER DISTURBANCE SUPPORTS BREEZY
CONDITIONS OVER WEST-CENTRAL AND SOUTH-CENTRAL AZ MONDAY AFTN/
EVENING...WITH WINDY CONDITIONS OVER FAR SOUTHEAST CALIFORNIA AND
THE LOWER COLORADO RIVER VALLEY. MUCH LIGHTER WIND EXPECTED ON
TUESDAY.

EXTENDED PORTION OF THE FORECAST (WEDNESDAY-SATURDAY) WILL...AT
LEAST INITIALLY...BE DOMINATED BY STRONG HIGH PRESSURE ALOFT. UPPER
HIGH WILL STRENGTHEN WEDNESDAY INTO THURSDAY...WHILE CENTER DRIFTS
SLOWLY NORTHEAST ACROSS ARIZONA TOWARD THE FOUR CORNERS AREA. 500 MB
HEIGHTS RISE TO 591 DM OVER PHOENIX BY WEDNESDAY...AND 592 OR 593 DM
BY THURSDAY...WELL ABOVE CLIMO LEVEL NEAR 586 DM. 12Z 850/700 MB
TEMPS OVER PHOENIX FCST TO BE AT LEAST 26C/15C WEDNESDAY AND 27C/16C
THURSDAY...WHEN HOTTEST DAYTIME HIGHS ARE EXPECTED. EXCESSIVE HEAT
CRITERIA MAY VERY WELL BE REACHED ON THURSDAY...ESPECIALLY OVER
SOUTH-CENTRAL AZ. FORECAST BECOMES MORE CHALLENGING BY FRIDAY INTO
NEXT WEEKEND. PRINCIPAL MEDIUM RANGE NUMERICAL MODELS IN EXCELLENT
AGREEMENT THAT A RATHER STRONG UPPER LOW WILL APPROACH THE PACIFIC
NORTHWEST COAST BY THURSDAY EVENING...THEN MOVE SLOWLY EAST OVER
WASHINGTON-OREGON BY FRIDAY/SATURDAY. MODELS ARE IN MUCH POORER
AGREEMENT REGARDING EVOLUTION OF THE UPPER RIDGE OVER THE
CENTRAL-SOUTHERN GREAT PLAINS AND SOUTHWEST UNITED STATES...BUT TEND
TO AGREE THAT FLOW ALOFT WILL HAVE A SOUTHERLY COMPONENT FRIDAY INTO
NEXT WEEKEND. ECMWF AND GFS INDICATE LOW-MID LEVEL MOISTENING BY
SATURDAY...WITH ECMWF MORE BULLISH IN THAT REGARD. MODEST CAPE COULD
EXIST IN CONJUNCTION WITH THIS MOISTURE INCREASE...SO WENT AHEAD AND
INTRODUCED SLIGHT CHANCE FOR TSTMS BY SATURDAY AFTN/EVENING...AND
RETAINED TREND TOWARD SLIGHTLY LOWER DAYTIME HIGHS FRIDAY AND
SATURDAY. STILL HOT THOUGH...WITH ABOVE NORMAL MAX TEMPS FORECAST
EACH OF THE NEXT 7 DAYS.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...

ONLY A FEW-SCT HIGH/MID CLOUDS CAN BE EXPECTED ACROSS CENTRAL
ARIZONA THROUGH MONDAY MORNING. VERY LIGHT WINDS WITH AN E/NE DRIFT
WILL BECOME PREDOMINANTLY WESTERLY BY MID/LATE AFTERNOON. A FEW
HIGHER GUSTS CAN BE EXPECTED PRIOR TO SUNSET...THOUGH MAINLY AOB
20KT BEFORE WEAKENING LATER IN THE EVENING.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

CLEAR SKIES EXPECTED THROUGH MONDAY. LIGHT AND VARIABLE WINDS WILL
OBTAIN A SOUTHERLY...THEN SW/W DIRECTION LATE THIS AFTERNOON AND
EVENING...AND PERSIST THROUGH THE OVERNIGHT HOURS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
PERSISTENT UPPER LEVEL RIDGING WILL RETURN TO THE DESERT SOUTHWEST
AND SUPPORT WELL ABOVE NORMAL TEMPERATURES THROUGH THE WEEK.
CONDITIONS WILL REMAIN HOT AND DRY UNDER THIS RIDGING...WITH
AFTERNOON HUMIDITY VALUES CONTINUING TO DRY INTO THE SINGLE DIGITS
AND FAIR TO POOR OVERNIGHT RECOVERIES. WINDS WILL GENERALLY BE LIGHT
IN THE EARLY MORNING HOURS (WITH THE EXCEPTION OF TUESDAY MORNING
ACROSS SOUTHEAST CALIFORNIA)...WITH UPSLOPE FLOW BECOMING GUSTY EACH
AFTERNOON TO AROUND 25 MPH DUE TO STRONG SURFACE HEATING. AFTERNOON
WEST WINDS WILL BE STRONGEST TUESDAY AS AN AREA OF LOW PRESSURE AND
JET STREAM ENERGY PASSES THROUGH THE GREAT BASIN AND CENTRAL
ROCKIES. EXTENDED MODELS CONTINUE TO INDICATE ENHANCED MOISTURE
MOVING INTO THE REGION FROM THE SOUTHEAST AS EARLY AS FRIDAY...BUT
CERTAINLY BY THE WEEKEND...WITH AN INCREASING POTENTIAL FOR
AFTERNOON AND EVENING THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...MCLANE/DG
AVIATION...MO
FIRE WEATHER...NOLTE/MO
Hazardous weather outlook, Jun 17, 5:28 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
528 AM MST SUN JUN 17 2012

AZZ022-023-027-028-181300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
528 AM MST SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

DAYTIME HIGH TEMPERATURES WILL BE WELL ABOVE NORMAL TODAY...REACHING
NEAR TO SLIGHTLY ABOVE 110 DEGREES OVER THE LOWER DESERT...AND WITHIN
A COUPLE DEGREES OF EXCESSIVE HEAT WARNING CRITERIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

EXPECT WELL ABOVE NORMAL DAYTIME HIGHS MONDAY...AND AGAIN WEDNESDAY
THROUGH FRIDAY. DAYTIME HIGHS WILL LIKELY REACH OR EXCEED 110 DEGREES
EACH OF THESE DAYS. EXCESSIVE HEAT WARNING THRESHOLDS MAY BE MET ON
ONE OR MORE OF THE DAYS...ESPECIALLY THURSDAY.

THERE WILL BE A SLIGHT CHANCE FOR A THUNDERSTORM SATURDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-021-025-026-CAZ031>033-181300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
528 AM MST SUN JUN 17 2012 /528 AM PDT SUN JUN 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

DAYTIME HIGH TEMPERATURES WILL BE WELL ABOVE NORMAL TODAY...REACHING
NEAR OR SLIGHTLY ABOVE 110 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WELL ABOVE NORMAL DAYTIME HIGHS WILL OCCUR MONDAY...WEDNESDAY AND
THURSDAY...WHEN MAXIMUM TEMPERATURES WILL RANGE FROM 111 TO 114
DEGREES. EXCESSIVE HEAT WARNING THRESHOLDS MAY BE MET ON ONE OR MORE
OF THESE DAYS.

WINDY CONDITIONS ARE EXPECTED LATE MONDAY AFTERNOON AND INTO THE
EARLY EVENING. WIND ADVISORY CRITERIA MAY BE MET...ESPECIALLY OVER
PORTIONS OF SOUTHEAST CALIFORNIA WHERE SOME BLOWING DUST OR SAND
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-181300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
528 AM MST SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE HIGHER ELEVATIONS
OF SOUTHEASTERN GILA COUNTY THIS AFTERNOON. IF ANY THUNDERSTORMS
OCCUR...THE MAIN HAZARDS WILL BE LIGHTNING AND STRONG GUSTY WINDS.
WELL ABOVE NORMAL DAYTIME HIGHS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EARLY EVENING
THUNDERSTORMS FRIDAY AND SATURDAY. CLOUD TO GROUND LIGHTNING...STRONG
GUSTY WINDS...AND BRIEF MODERATE TO HEAVY RAIN WILL BE THE PRINCIPAL
HAZARDS.

WELL ABOVE NORMAL DAYTIME HIGH TEMPERATURES ARE EXPECTED MONDAY...AND
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ030-181300-
JOSHUA TREE NATIONAL PARK-
528 AM PDT SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDY CONDITIONS...WITH SUSTAINED WEST WIND 25 TO 30 MPH AND GUSTS
35 TO 40 MPH...WILL OCCUR MONDAY AFTERNOON AND EVENING. WIND ADVISORY
CRITERIA MAY BE MET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:04 PM MSTWind AdvisoryPSR34 hr
Jun 17, 2:39 PM MSTRed Flag WarningPSRRiverside, San Bernardino32 hr

Nearby

Excessive Heat Warnings in Arizona, 2012Excessive Heat Warnings in California, 2012Every excessive heat warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.